The word problem for one-relation monoids: a survey

Research output: Contribution to journalArticle

Abstract

This survey is intended to provide an overview of one of the oldest and most celebrated open problems in combinatorial algebra: the word problem for one-relation monoids. We provide a history of the problem starting in 1914, and give a detailed overview of the proofs of central results, especially those due to Adian and his student Oganesian. After showing how to reduce the problem to the left cancellative case, the second half of the survey focuses on various methods for solving partial cases in this family. We finish with some modern and very recent results pertaining to this problem, including a link to the Collatz conjecture. Along the way, we emphasise and address a number of incorrect and inaccurate statements that have appeared in the literature over the years. We also fill a gap in the proof of a theorem linking special inverse monoids to one-relation monoids, and slightly strengthen the statement of this theorem.
Original languageEnglish
Pages (from-to)297–355
Number of pages59
JournalSemigroup Forum
Volume103
Issue number2
Early online date10 Aug 2021
DOIs
Publication statusE-pub ahead of print - 10 Aug 2021

Keywords

  • Decidability
  • One-relation monoid
  • Semigroups
  • Word problem

Cite this